Alert archive / Montana / Flash Flood Warnings in 2009
Flash Flood Warning 2, NWS Missoula, MT
NWS Missoula, MT issued this flash flood warning at Jul 26, 2009, 8:28 PM MDT for Missoula County, Montana. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2009, 8:28 PM MDT (02:28 UTC)
- Expired
- Jul 26, 2009, 10:19 PM MDT
- In force
- 111 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Missoula County, MT
The radar
The Missoula radar (KMSX), 17 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 2.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1978 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KMSO 270228 FFWMSO MTC063-270430- /O.NEW.KMSO.FF.W.0002.090727T0228Z-090727T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MISSOULA MT 828 PM MDT SUN JUL 26 2009 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * FLASH FLOOD WARNING FOR... EVARO...FRENCHTOWN...MILL CREEK ROAD IN BLACKCAT BURN AREA IN CENTRAL MISSOULA COUNTY IN WEST CENTRAL MONTANA... * UNTIL 1030 PM MDT. * AT 825 PM MDT...DOPPLER RADAR INDICATED HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING OVER THE WARNED AREA. * LOCATIONS IMPACTED INCLUDE...EVARO...FRENCHTOWN AND MILL CREEK ROAD IN BLACKCAT BURN AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT FLOODING...MUD AND DEBRIS FLOWS ARE IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. && LAT...LON 4712 11432 4712 11405 4694 11405 4694 11432 $$
1 follow-up statement
000 WGUS75 KMSO 270419 FFSMSO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 1019 PM MDT SUN JUL 26 2009 MTC063-270428- /O.CAN.KMSO.FF.W.0002.000000T0000Z-090727T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MISSOULA MT- 1019 PM MDT SUN JUL 26 2009 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL MISSOULA COUNTY... LAT...LON 4712 11431 4712 11405 4694 11405 4694 11432 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 2:43 PM MDT, 5 hours 45 minutes earlier.
Area forecast discussion, Jul 26, 2:43 PM MDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 243 PM MDT SUN JUL 26 2009 .DISCUSSION...DAYTIME HEATING HAS DESTABILIZED THE ATMOSPHERE AND SHOWERS AND THUNDERSTORMS ARE BEGINNING TO INCREASE BOTH IN NUMBERS AND INTENSITY THIS AFTERNOON. THOSE AREAS VOID OF CLOUDS THIS MORNING ARE SEEING RAPID CONVECTIVE DEVELOPMENT AND ARE ALREADY EXPERIENCED THUNDERSTORMS. A COUPLE OF DIME-SIZED HAIL REPORTS HAVE BEEN REPORTED WITH SOME OF THE STRONGER STORMS THUS FAR. HAIL AND STRONG WINDS GUSTS WILL ONCE AGAIN ACCOMPANY SOME OF THE STRONG STORMS THROUGH THIS EVENING. THE UPPER LOW CURRENTLY OVER EASTERN WASHINGTON WILL BE TREKKING ACROSS NORTHERN IDAHO AND WESTERN MONTANA TONIGHT AND INTO MONDAY MORNING. AS THE LOW EXITS THE NORTHERN ROCKIES REGION TO THE SOUTHEAST...WE CAN EXPECT THE AIR MASS TO GRADUALLY DRY ACROSS NORTHWEST MONTANA AND THE IDAHO PANHANDLE FIRST. MOISTURE AND INSTABILITY WILL LINGER ACROSS SOUTHWEST MONTANA MONDAY...FINALLY DRYING LATE MONDAY AND MONDAY NIGHT. TUESDAY...A NORTHERLY FLOW ALOFT THAT FOLLOWS WILL PROMOTE NORTHEAST SURFACE WINDS...ESPECIALLY ALONG THE CONTINENTAL DIVIDE. A SHORT-WAVE FEATURE CAUGHT UP IN THE FLOW WILL LIKELY INCREASE MOISTURE AND PROVIDE ENOUGH SYNOPTIC LIFT FOR SOME SHOWERS LATER IN THE DAY. LONG TERM...WEDNESDAY THROUGH SUNDAY. THE RIDGE ALOFT IS FORECAST TO BE ANCHORED OVER THE PACIFIC NORTHWEST THROUGH THIS PERIOD. THIS WILL BRING A LIGHT NORTHERLY FLOW TO WESTERN MONTANA WITH WEAK EMBEDDED SHORTWAVES. POPS REMAIN LOW BUT FAVORING THE CONTINENTAL DIVIDE...CLOSER TO THE PASSING SHORTWAVES. TEMPERATURES GENERALLY NEAR OR A FEW DEGREES BELOW NORMAL FOR THE LAST WEEK OF JULY. && .AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHWEST MONTANA BEHIND ISOLATED EARLY MORNING SHOWERS...THAT WERE MAINLY FOCUSED OVER GLACIER NATIONAL PARK. OTHER STORMS HAVE FIRED OFF ACROSS WESTERN MONTANA AND NORTH CENTRAL IDAHO AHEAD OF THE MID-LEVEL LOW WHICH HAS STARTED TO PUSH INTO THE IDAHO PANHANDLE. ABUNDANT LOW-LEVEL MOISTURE...AN UNSTABLE ATMOSPHERE AND THE E-SE PROGRESSION OF THE LOW WILL CONTINUE STORM ACTIVITY THROUGH THE EVENING HOURS. STRONG GUSTY WINDS...HAIL...AND PERIODS OF BRIEF HEAVY RAIN ARE PRIMARY CONCERNS WITH ANY STORM DEVELOPMENT. WITH THE MOVEMENT OF THE LOW INTO THE CENTRAL ROCKIES...SCATTERED SHOWERS WITH ISOLATED THUNDER...WILL BE POSSIBLE THROUGH MONDAY MORNING. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...MSJ LONG TERM....GIBSON AVIATION...NOLTE
In the hours before
Special weather statement, Jul 26, 3:04 PM MDT, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
304 PM MDT SUN JUL 26 2009
MTZ007-262130-
BUTTE/BLACKFOOT REGION-
304 PM MDT SUN JUL 26 2009
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POWELL...EASTERN
GRANITE AND NORTHEASTERN DEER LODGE COUNTIES UNTIL 330 PM MDT...
AT 302 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 7 MILES NORTH OF WEST VALLEY...OR 11 MILES
NORTHWEST OF ANACONDA...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THE STORMS INCLUDE...DEER
LODGE...WARM SPRINGS...GALEN...GARRISON...RACETRACK...
GOLDCREEK...BROCK CREEK...AVON...ELLISTON...FINN AND BLOSSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4615 11281 4634 11324 4684 11272 4684 11268
4676 11252 4670 11252 4670 11242 4666 11240
4666 11233 4662 11228
TIME...MOT...LOC 2103Z 215DEG 13KT 4625 11308Special weather statement, Jul 26, 3:18 PM MDT, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
318 PM MDT SUN JUL 26 2009
IDZ010-262200-
EASTERN LEMHI COUNTY-
318 PM MDT SUN JUL 26 2009
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEMHI COUNTY UNTIL
400 PM MDT...
AT 316 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 18 MILES SOUTH OF GILMORE...OR 48 MILES WEST OF
DUBOIS...MOVING EAST AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THE STORMS INCLUDE...NICHOLIA AND ROUTE
28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4431 11335 4432 11335 4444 11298 4440 11292
4440 11288 4436 11285 4437 11282 4440 11281
4438 11278 4422 11279 4421 11281 4422 11330
TIME...MOT...LOC 2117Z 253DEG 6KT 4420 11320Special weather statement, Jul 26, 3:29 PM MDT, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 329 PM MDT SUN JUL 26 2009 MTZ007-262230- BUTTE/BLACKFOOT REGION- 329 PM MDT SUN JUL 26 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POWELL AND EASTERN GRANITE COUNTIES UNTIL 430 PM MDT... AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTHWEST OF GARRISON...OR 13 MILES WEST OF DEER LODGE...MOVING NORTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GARRISON...JENS... GOLDCREEK...BROCK CREEK...AVON AND FINN. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4627 11296 4636 11319 4685 11286 4669 11248 TIME...MOT...LOC 2129Z 209DEG 13KT 4639 11301
Special weather statement, Jul 26, 4:24 PM MDT, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
424 PM MDT SUN JUL 26 2009
MTZ006-007-262315-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
424 PM MDT SUN JUL 26 2009
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POWELL AND NORTHEASTERN
GRANITE COUNTIES UNTIL 515 PM MDT...
AT 423 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF PHILIPSBURG...OR 23 MILES
SOUTHWEST OF DRUMMOND...MOVING NORTH AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DRUMMOND...
MAXVILLE...HALL...BEARMOUTH AND NEW CHICAGO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4631 11333 4636 11358 4667 11352 4667 11345
4665 11339 4675 11333 4669 11298
TIME...MOT...LOC 2224Z 198DEG 15KT 4640 11343Special weather statement, Jul 26, 5:36 PM MDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 536 PM MDT SUN JUL 26 2009 MTZ001>003-270015- FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER REGION- 536 PM MDT SUN JUL 26 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 615 PM MDT... AT 533 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF EVERGREEN...MOVING NORTHWEST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...EVERGREEN...KALISPELL...GLACIER PARK INTERNATIONAL AIRPORT...COLUMBIA FALLS...WHITEFISH AND LA SALLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4831 11457 4854 11432 4831 11395 4812 11416 TIME...MOT...LOC 2335Z 126DEG 9KT 4823 11411
Special weather statement, Jul 26, 6:05 PM MDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 605 PM MDT SUN JUL 26 2009 MTZ007-270045- BUTTE/BLACKFOOT REGION- 605 PM MDT SUN JUL 26 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN POWELL...SOUTHERN GRANITE AND WESTERN DEER LODGE COUNTIES UNTIL 645 PM MDT... AT 604 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 24 MILES SOUTHWEST OF PHILIPSBURG...OR 31 MILES WEST OF ANACONDA. THIS STORM WAS NEARLY STATIONARY. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GEORGETOWN. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4639 11322 4627 11291 4593 11324 4601 11346 TIME...MOT...LOC 0005Z 180DEG 0KT 4604 11357
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:05 PM MDT | Special Weather Statement | MSO | Deer Lodge | 40 min |
Nearby
Flash Flood Warnings in Montana, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.